Upon further questioning, the patient admitted to stopping her Valium 3–4 days prior to admission as she ran out of her prescription, leading the doctors to think benzodiazepine discrete withdrawal seizures or benzodiazepine-associated NCSE was the likely cause of her behavior.

The patient was put on video EEG monitoring and several subsequent arrested spells were captured. During one episode, the patient picked up her cell phone, held it to her ear and said “Hello, huh? I’m fine. No, I’m fine, um—I’m great,” and then went into behavioral arrest that lasted several minutes. When this arrest concluded, she told staff at her bedside, “I can function. I am still seeing…it is pleasant. Everything is going on.” She correctly answered all orientation questions asked of her.

The EEG showed mixed frequency activities interrupted by long runs of continuous, generalized, rhythmic to quasi-rhythmic, irregular 2–3Hz spike-and-slow wave activities occurring every 20–40 minutes. These spike-and-slow patterns corresponded to her stereotyped episodes. The patient was subsequently treated with 1mg IV Ativan, loaded with 20mg/kg IV Depakote, and her Valium dose was resumed.

Following this, her behavior episodes and EEG resolved with a return of normal waking background activity. Her improvement following the benzodiazepine and antiepileptic drug (AED) treatment suggests a diagnosis of NCSE.